South Dakota, 2009Flooding in South Dakota, June 1 to 30, 2009
June 1 to 30, 2009 · NWS FSD · 6 events in 6 counties and zones
Flooding along the James River from spring heavy rain and snowmelt continued through June, except ending on the lower James River late in June. Water levels along the river fell very slowly through June, with highest stages at the start of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding along the James River from spring heavy rain and snowmelt continued through June, except ending on the lower James River late in June. Water levels along the river fell very slowly through June, with highest stages at the start of the month. The flooding affected farmland and pastureland near the river, with flooding of low lying roads gradually decreasing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 8:30 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, May 31, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN MAY 31 2009
.DISCUSSION...
CONVECTION HAS BEEN BEHAVING MOSTLY AS EXPECTED BUT AM ADJUSTING TO
GO FOR A LITTLE FASTER EXIT TNGT. THIS EXIT SHUD STILL SLOW DOWN A
LITTLE AS ACTVTY MOVES SEWD SO AM KEEPING MENTN IN SERN CRNR THRU
TNGT. OTRW SPEED OF FNT AND GNRL TEMP TRENDS FROM ERYR...INCLUDG LO
TEMPS...LOOK OK.
&&
.AVIATION...
COLD FRONT CONTINUES TO MOVE SOUTHEAST ACROSS THE AREA TONIGHT...
EXPECTED TO EXIT SOUTHERN PORTIONS OF FORECAST AREA AFTER 01/09Z.
SHRA/SCATTERED TSRA ALONG THE FRONT...WITH MVFR VSBYS POSSIBLE IN
HEAVIER SHRA...PRIMARILY FROM EXTREME SERN SD/NERN NE INTO NWRN IA
THROUGH 01/09Z. OUTSIDE SHRA/TSRA...VFR CONDITIONS WILL DOMINATE.
SLY WINDS AHEAD OF THE CDFNT BECOME NLY WITH FROPA...WITH BRIEF NLY
GUSTS OF 20-25KTS POSSIBLE.
&&
.PREV DISCUSSION...
FCST PROBLEM TONIGHT IS HOW LONG IT WILL TAKE STRONG LOW LEVEL
FRONTAL CIRCULATION TO OVERCOME CONVECTIVE INHIBITION. CONVERGENCE
ALONG THE FRONT REMAINS RATHER WEAK WITH WSW FLOW AHEAD OF THE
FRONT. IN ADDITION DEW POINTS HAVE ONLY RECOVERED INTO THE LOWER 50S
AHEAD OF THE FRONT SO THAT CINS ARE GREATER THAN 100 J/KG NEAR THE
BOUNDARY ALONG SD/ND BORDER. EXPECTATION IS THAT THE BOUNDARY WILL
EVENTUALLY INITIATE CONVECITON OVER NE SD OR WEST CENTRAL MN LATE
THIS AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS AS INVERTED V SOUNDINGS ARE IN PLACE. WHILE ONE OR TWO STORMS
MAY BE ABLE TO PRODUCE 1 TO 1.25 IN HAIL...THE SHAER IS MARGINAL FOR
SUPERCELLS AND UPDRAFTS LOOK TO BE TOO WEAK TO SUPPORT LARGER HAIL
WITHOUT ROTATION. AS THE FRONT MOVES SOUTH...A LITTLE BETTER
MOISTURE MAY ALLOW FOR CONVECTON TO CONTINUE THROUG THE NIGHT...
ESPECIALLY IN SW MN AND NRN IA. THEREFORE CONTINUED WITH POPS
AROUND 60 PERCENT IN THESE AREAS.
DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT. EXPECT TEMPS
TO REMAIN WARM AHEAD OF THE FRONT BUT ONCE THE WIND SWITCHES
TEMPERATURES SHOULD FALL FAIRLY QUICKLY ON NRLY FLOW. THIS WILL
ESPECIALLY BE TRUE IF ACCOMPANIED BY PRECIPTIATION. LOWS WILL
GENERALLY BE IN THE 50S WITHE UPPER 40S ALONG HIGHWAY 14.
LIFTING BOUNDARY SAGS SOUTH OF CWA FOR MON...WITH BIG QUESTION THE
NWD EXTENT OF DVLPMT MON NGT WITH APPROACHING SHORT WAVE FROM THE
WEST. MONDAY WILL BE A SETUP DAY WITH GOOD ELY FLOW AND DECENT
MIXING EXPCD...AND RAISED HIGHS A LIT MORE IN A FEW AREAS. NAM HAS
HAD TYPICAL FAR SOUTH BIAS AND GFS PRETTY CONSISTENT BRINGING
RESURGENCE AS FAR NORTH AS I90 MON NGT AND WILL KEEP THE STATUS QUO
FM PREV FCST...WITH LIKELY TSTMS IN SRN PART OF NWRN IA. HEAVY RAINS
ARE PSBL IN THIS AREA ALONG WITH SOME MARGINAL HAIL. ON TUESDAY
BOUNDARY SAGS SOUTH AND KEPT SOME POPS FAR SRN CWA. PLEASANTLY DRY
HIGH PRES THEN MOVES SEWD OVER CWA TUE AFTN THRU WED NGT AND THERE
SHOULD BE SOME GOOD RADIATIONAL COOLING AT NIGHT...WITH GOOD
RECOVERY IN THE AFTN. VARIOUS MODELS ALL OVER THE PLACE IN THE EXTD.
SSWLY FLOW OF WARMER AIR EXPCD FOR THU AND PSBLY SERN CWA INTO FRI
IF 12Z GFS RIGHT...SO WENT ON THE WARM SIDE OF GUIDANCE ESP SRN CWA.
WITH VARIOUS SHORT WAVES IN THE BUSY CONFLUENT FLOW ALOFT AND WITH
EXPCD MOISTURE RETURN AND DVLPG EAST/WEST BOUNDARY...WILL BE VARIOUS
CHCS TSRA AND THE PROBLEM IS WITH THE TIMING. MODEL COMPOSITE WOULD
INDICATE CHC TSTMS MOVG THRU ESP SRN CWA FM THU THRU FRI...SHIFTING
NORTH THRU THE WEEKEND AS THE BOUNDARY TRIES TO SHIFT NORTH AHEAD OF
STRONGER TROUGH APPROACHING FROM THE RCKYS. SHOULD BE A HALF DECENT
TEMP GRADIENT FROM NORTH TO SOUTH IN CWA FROM FRI THRU SUN...
DEPENDING ON HOW FAR SOUTH COOLING SPREADS SOUTH WITH NRN STREAM.
THIS EXCPD PATTERN COULD GIVE AREA SOME MUCH NEEDED RAIN.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WILLIAMS
Hazardous weather outlook, May 31, 10:43 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT SUN MAY 31 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
WITH AN ADVANCING COLD FRONT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY FROM AROUND 5 PM TO MIDNIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FROM
WEST CENTRAL MINNESOTA INTO SOUTH CENTRAL SOUTH DAKOTA. THE
STORMS WILL BECOME MORE NUMEROUS FROM HURON TO MARSHALL EARLY
THIS EVENING AND THEN SPREAD SOUTHEAST TOWARD SIOUX FALLS AND
WORTHINGTON AROUND SUNSET. THESE STORMS SHOULD MOVE INTO
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA AFTER SUNSET. THE
PRIMARY THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 65 MPH.
WHILE SMALL HAIL UP TO DIME SIZE IS ALSO POSSIBLE WITH ANY
STORMS...LARGER HAIL UP TO HALF DOLLAR SIZE IS EXPECTED TO REMAIN
ISOLATED.
FIRE DANGER...
SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH...WARM
TEMPERATURES AND MINIMUM HUMIDITY VALUES OF 25 TO 30
PERCENT...WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE VERY
HIGH CATEGORY TODAY FOR SOUTHWEST MINNESOTA AND PORTIONS OF
NORTHWEST IOWA. DUE TO A GREEN UP IN SHORT GRASSES...FIRE STARTS
ARE LOW. HOWEVER THE TALLER GRASSES AND CATTAILS ARE STILL
PARTIALLY DORMANT. SO IF A FIRE WOULD HAPPEN TO START AND GET
INTO THE TALL FUELS...RATES OF SPREAD WILL BE RAPID. OUTDOOR
BURNING IS NOT RECOMMENDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHWEST
MINNESOTA
AND SOUTHEAST SOUTH DAKOTA.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN NORTHWEST IOWA
AND
FAR NORTHEAST NEBRASKA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
SCHUMACHER
In the hours before
Local storm report, May 31, 6:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 E IROQUOIS 44.36N 97.77W
05/31/2009 E1.00 INCH KINGSBURY SD PUBLIC
MOSTLY 1/2 INCH OR SMALLER HAIL COVERING THE GROUND WITH
SOME LARGER HAIL STONES TO QUARTER SIZE.
0645 PM HAIL 9 S KIMBALL 43.61N 98.97W
05/31/2009 E1.00 INCH BRULE SD PUBLIC
&&
JHLocal storm report, May 31, 6:22 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 NNW ARTESIAN 44.05N 97.95W
05/31/2009 E1.00 INCH SANBORN SD PUBLIC
&&
JHLocal storm report, May 31, 6:27 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL ARTESIAN 44.01N 97.92W
05/31/2009 E0.88 INCH SANBORN SD TRAINED SPOTTER
ALSO 40 TO 50 MPH WINDS
&&
JHLocal storm report, May 31, 7:07 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 10 NNE ARTESIAN 44.14N 97.85W
05/31/2009 M0.88 INCH MINER SD TRAINED SPOTTER
0802 PM HAIL 8 NNE MITCHELL 43.83N 97.94W
05/31/2009 E1.75 INCH HANSON SD TRAINED SPOTTER
MOSTLY QUARTER TO HALF DOLLAR SIZE. A FEW HAIL STONES TO
GOLF BALL SIZE. KNOCKING LEAVES OFF TREES.
&&
DMILLERLocal storm report, May 31, 7:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG HITCHCOCK 44.63N 98.41W
05/31/2009 BEADLE SD EMERGENCY MNGR
SIDING PULLED OFF END OF MOBILE HOME.
0552 PM HAIL 1 ENE HURON 44.37N 98.20W
05/31/2009 M0.88 INCH BEADLE SD EMERGENCY MNGR
HWY 14 JERSEY AVE
0630 PM HAIL 4 E IROQUOIS 44.36N 97.77W
05/31/2009 E1.00 INCH KINGSBURY SD PUBLIC
MOSTLY 1/2 INCH OR SMALLER HAIL COVERING THE GROUND WITH
SOME LARGER HAIL STONES TO QUARTER SIZE.
0645 PM HAIL DE SMET 44.39N 97.55W
05/31/2009 E1.00 INCH KINGSBURY SD PUBLIC
0645 PM HAIL 9 S KIMBALL 43.61N 98.97W
05/31/2009 E1.00 INCH BRULE SD PUBLIC
0714 PM HAIL 3 NNW ARTESIAN 44.05N 97.95W
05/31/2009 E1.00 INCH SANBORN SD PUBLIC
0725 PM HAIL ARTESIAN 44.01N 97.92W
05/31/2009 E0.88 INCH SANBORN SD TRAINED SPOTTER
ALSO 40 TO 50 MPH WINDS
0751 PM HAIL 10 NNE ARTESIAN 44.14N 97.85W
05/31/2009 M0.88 INCH MINER SD TRAINED SPOTTER
0802 PM HAIL 8 NNE MITCHELL 43.83N 97.94W
05/31/2009 E1.75 INCH HANSON SD TRAINED SPOTTER
MOSTLY QUARTER TO HALF DOLLAR SIZE. A FEW HAIL STONES TO
GOLF BALL SIZE. KNOCKING LEAVES OFF TREES.
&&
JHFlood, Beadle
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.630, -98.339
Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stage at Huron was 2.3 feet above flood stage at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.
Flood, Sanborn
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 44.165, -98.100
Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stage near Forestburg was 2.4 feet above flood stage at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.
Flood, Davison
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.827, -98.081
Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stage at Mitchell was 3.0 feet above flood stage at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.
Flood, Hanson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.734, -97.950
Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stages were at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.
Flood, Hutchinson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.481, -97.885
Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stages were at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.
Flood, Yankton
- When
- June 1, 12:00 AM CST to June 21, 6:00 PM CST
- Where
- Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.150, -97.668
Minor to Moderate flooding along the James River decreased slowly during June. The highest stage near Scotland was 1.6 feet above flood stage at the start of the month, with the river falling below flood stage at that location on June 21st. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads decreased.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184007, 184009, 184016, 184020, 184023, 184024.